Florida, 2015

Damaging Winds and Lightning Strike in Florida, July 2, 2015

July 2, 2015 · NWS JAX · 5 events in 3 counties and zones

A mid level short wave trough over central Georgia shifted across the area during the late afternoon and into the evening. This forcing combined with additional shallow lift from the sea breezes and ahead of a weak surface trough over south Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mid level short wave trough over central Georgia shifted across the area during the late afternoon and into the evening. This forcing combined with additional shallow lift from the sea breezes and ahead of a weak surface trough over south Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 8:11 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 2, 8:11 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
911 AM EDT THU JUL 2 2015

.UPDATE...QUIET MORNING WITH MOST AREAS GETTING FULL SUNSHINE. 12Z
SOUNDINGS SLIGHTLY DRIER AT LOW-LEVELS THAN 12Z YESTERDAY...BUT
SURFACE DEWPOINTS ARE A BIT HIGHER THAN YESTERDAY. WATER VAPOR
IMAGERY AND SHORT-TERM MODEL GUIDANCE INDICATE A SUBTLE 500MB
SHORTWAVE OVER CTRL GA WITH BAND OF MID CLOUDINESS. THIS WAVE WILL
WEAKEN WILL PROGRESSING EASTWARD THIS AFTERNOON...WHILE STRONGER
SHORTWAVE WILL APPROACH FROM THE NW. SIMILAR SETUP TODAY WITH EAST
COAST SEA BREEZE PINNED TO COAST BY 15-20KT WESTERLY FLOW ABOVE
GROUND...WHILE WEST COAST SEA BREEZE WILL ADVANCE STEADILY
EASTWARD THIS AFTERNOON.

LATEST HIGH-RES MODEL GUIDANCE SUGGESTS SCATTERED SHOWERS/T-STORMS
DEVELOPING ALONG WEST COAST SEA BREEZE AFTER 17Z AS IT ADVANCES
EASTWARD OVER FL PENINSULA. FURTHER ACTIVITY EXPECTED TO DEVELOP
WEST OF OUR FORECAST AREA AND SPREAD EASTWARD PRIMARILY IN AREAS
FROM I-10 CORRIDOR NORTHWARD LATE IN THE DAY INTO THE EARLY
EVENING. EXPECT ACTIVITY TO BE MOST WIDESPREAD WITH THIS LATTER
ACTIVITY...AND HAVE LIKELY POPS N OF I-10...CHANCE POPS S.
HIGH TEMP FORECAST TODAY LOOKS FINE.

&&

.AVIATION...GENERALLY VFR EXCEPT LOWER CONDITIONS VICINITY OF
SCATTERED AFTERNOON/EARLY EVENING SHRA/TSRA. TAFS INDICATE TEMPO
GROUP FOR TSRA DURING PERIOD WHEN MOST LIKELY.  ACTIVITY SHOULD
DIMINISH AFTER 00Z.

&&

.MARINE...NO CHANGES PLANNED IN NEXT CWF ISSUANCE. AREA WILL
REMAIN BETWEEN LOW PRESSURE WELL NORTH AND A RIDGE OF HIGH
PRESSURE JUST SOUTH. CONTINUED S TO SW FLOW 10-15KTS WITH 2-4 FT
SEAS THRU THE WEEKEND.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  74  93  73 /  60  60  40  20
SSI  89  76  90  76 /  60  60  30  30
JAX  93  74  93  74 /  50  40  30  20
SGJ  94  76  91  74 /  50  40  30  30
GNV  93  72  92  72 /  50  30  30  20
OCF  93  73  93  73 /  40  20  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/WALKER
Hazardous weather outlook, Jul 2, 3:19 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 AM EDT THU JUL 2 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-030830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
419 AM EDT THU JUL 2 2015

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTH CENTRAL FLORIDA
DURING THE LATE MORNING HOURS...MOVING NORTHEASTWARD AT 10-15 MPH
TOWARDS COASTAL NORTHEAST FLORIDA AND INCREASING IN COVERAGE AND
INTENSITY DURING THE MID TO LATE AFTERNOON HOURS. MEANWHILE...A
DISTURBANCE ALOFT WILL MOVE ACROSS THE SOUTHEASTERN STATES THIS
AFTERNOON...DEVELOPING NUMEROUS THUNDERSTORMS OVER INLAND
SOUTHEAST GA DURING THE EARLY TO MID AFTERNOON HOURS. ACTIVITY
WILL MOVE EAST-SOUTHEASTWARD AT 15-20 MPH TOWARDS COASTAL
SOUTHEAST GEORGIA DURING THE LATE AFTERNOON HOURS. STRONG TO
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE BY THE MID AFTERNOON
HOURS...WITH DAMAGING WIND GUSTS...FREQUENT LIGHTNING STRIKES AND
HEAVY DOWNPOURS BEING THE MAIN THREATS. ACTIVITY IS EXPECTED TO
MOVE OFFSHORE DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO WIDELY SCATTERED LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY. MAINLY
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE FORECAST
FROM SUNDAY THROUGH WEDNESDAY. STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING
STRIKES...AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Local storm report, Jul 2, 8:49 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
949 AM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     STATENVILLE             30.70N 83.03W
07/01/2015                   ECHOLS             GA   LAW ENFORCEMENT

            COUNYT SHERIFF REPORTED WIND DAMAGE TO AWNING AT THE LAW
            ENFORCMENT COMPLEX IN STATENVILLE. SEVEREAL TREES WERE
            ALSO BLOWN DOWN WITHIN THE STATENVILLE AREA.

&&

AENYEDI
Special weather statement, Jul 2, 10:53 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EDT THU JUL 2 2015

FLZ035-036-021645-
ALACHUA FL-GILCHRIST FL-
1153 AM EDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA AND EAST
CENTRAL GILCHRIST COUNTIES UNTIL 1245 PM EDT...

AT 1153 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF BELL...MOVING EAST AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ALACHUA AND HIGH SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2985 8271 2983 8269 2983 8264 2985 8263
      2985 8262 2986 8262 2987 8259 2988 8259
      2990 8249 2971 8252 2970 8280 2983 8281
TIME...MOT...LOC 1553Z 262DEG 14KT 2980 8275

ENYEDI

The radar

The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 2, 11:49 AM EST
Where
Alachua County, 0.6 mi W of Gainesville West
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.650, -82.340

A tree was blown down on a home at NW 3rd Avenue and NW 17th Street. The cost of damage was unknown, but it was estimated for Storm Data.

Thunderstorm Wind, Alachua

When
July 2, 11:55 AM EST
Where
Alachua County, Gainesville West
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.650, -82.330

Power lines were blown down at 108 NE 9th Street. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Funnel Cloud, Flagler

When
July 2, 1:00 PM EST
Where
Flagler County, 0.92 mi NE of Beverly Beach
Reported by
Emergency Manager
Coordinates
29.510, -81.140

A funnel cloud was reported near Hammock Cottages.

Lightning, Flagler

When
July 2, 1:50 PM EST
Where
Flagler County, 1.83 mi SE of Hammock
Property damage
$100
Reported by
Emergency Manager
Coordinates
29.600, -81.180

Lightning struck a seven story resort building. The cost of damage was unknown and was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Nassau

When
July 2, 4:12 PM EST
Where
Nassau County, Lessie
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.720, -81.770

A tree was blown down off of Foxhaven Drive. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592587, 592588, 592586, 593019, 592589.